Statin-Induced Necrotizing Autoimmune Myopathy: An Extremely Rare Side Effect from Statin Use
Case Presentation: A 71-year-old-male presented with recurrent falls due to extreme bilateral lower extremity weakness following revision surgery for infected right knee prosthesis. He denied any pain or sensory changes in his extremities. He denied fever, chills, rash, joint pain, recent infection or medication changes. He had history of coronary artery disease, diabetes mellitus and hyperlipidemia. He was taking atorvastatin 80 mg daily for over ten years. Physical exam revealed significant muscle wasting on right deltoid with decreased power in proximal muscles of all extremities and areflexia in bilateral lower extremities. Systemic examination was otherwise unremarkable. Pertinent labs included elevated creatinine kinase (CK: 3334IU/L; Ref: 30-223 IU/L), aldolase, sedimentation rate, CRP and transaminases. Anti-3-hydroxy-3-methylglutaryl-coenzyme A reductase (anti-HMGCR) antibody was elevated at >200 U (Ref: 0-19 U). TSH, serum protein electrophoresis and rapid plasma reagin were unremarkable. ANA, Anti-Jo-1, anti-Mi2, anti-SRP, anti-ds-DNA, anti-SSA and anti-SSB antibodies were negative. MRI thigh revealed diffuse myositis. Electromyogram was consistent with acute myopathic process. Muscle biopsy showed muscle necrosis and C5b-9 sarcolemmal deposits on non-necrotic fibers without rimmed vacuoles. He was diagnosed with SINAM. Statin was discontinued and he was started on steroid, immunoglobulins and azathioprine. CK decreased to 195 IU/L and muscle weakness improved gradually.
Discussion: Statins are widely prescribed medications to prevent cardiovascular events. While self-limited statin myopathy is relatively common, statin-induced necrotizing autoimmune myopathy (SINAM) is extremely uncommon, with incidence of 2 cases per million per year. SINAM is a relatively newly-described statin myotoxicity. Unlike the self-limiting statin myopathy, SINAM is more severe and is associated with significant proximal muscle weakness, markedly elevated CK and persistent symptoms despite statin discontinuation. Anti-HMGCR antibodies are present in 100% cases. Immunosuppressants are the mainstay of treatment and statin rechallenge should never be done in these cases.
Conclusions: Although relatively rare, physicians should be cognizant of SINAM and maintain a high index of suspicion in patients on statin presenting with myopathy, as early immunosuppressive therapy can significantly improve clinical outcomes.
Timilsina, B., Sharma, P., Tachamo, N., Dhital, R., Oladiran, O., & Parajuli, P. (2019). Statin-Induced Necrotizing Autoimmune Myopathy: An Extremely Rare Side Effect from Statin Use. Retrieved from https://scholarcommons.towerhealth.org/gme_int_med_resident_program_read/66